News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Extra period while on the Pill


 cassyc - Sun Jan 23, 2005 9:34 pm

Although I had been on the pill for many yrs with no irregularity to my period, I stopped for about 1 1/2 yrs as I became sexually inactive. After my last period, I started again, which was about 2 weeks ago. Now, I'm having another period. This has never happened to me when I've had a 'rest' from the pill before - I am taking the triphasic type of pill.
I have also read that pregnancy can cause irregular bleeding - is this also true?
 Dr. Tamer Fouad - Wed Jan 04, 2006 6:25 pm

User avatar Hello,
Abnormal uterine bleeding in the reproductive years should be considered a complication of pregnancy or pregnancy related disorders until proven otherwise. All women of reproductive age should have a urine or serum pregnancy test.[1] Pregnancy related disorders include ectopic pregnancy, gestational trophoblastic disease, placental polyp, spontaneous abortion (threatened, incomplete, missed) and subinvolution of the placental site.[1]

Sometimes early in pregnancy you may have spotting or a brownish discharge at the time your period would normally come. If you have spotting at the time of your normal period rather than your usual amount of flow, and you have had sex without using birth control, you should check a pregnancy test.

After pregnancy is ruled out, medications known to cause abnormal uterine bleeding, iatrogenic causes, obvious genital tract pathology, and systemic conditions must be excluded.[1] Once all these causes are excluded it can be presumed that you have dysfunctional uterine bleeding.

Dysfunctional uterine bleeding often occurs when the endometrium, or lining of the uterus, is stimulated to grow by the hormone estrogen. When exposure to estrogen is extended, or not balanced by the presence of progesterone, the endometrium continues to grow until it outgrows its blood supply. Then it sloughs off, causing irregular bleeding. If the bleeding is heavy enough and frequent enough, anemia can result.

Patients can present with complaints of amenorrhea, oligomenorrhea, menorrhagia, polymenorrhea, metrorrhagia or spotting.

References:
==========
1. Brenner PF. Differential diagnosis of abnormal uterine bleeding. Am J Obstet Gynecol 1996;175(3 Pt 2):766-9.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here